Our expert says:
Dear Mr D
Unexplained weightloss should always be investigated because it can be indicative of underlying conditions that may require medical treatment. Another possibility is that your wife could be suffering from chronic depression which can cause pronounced weightloss. I would urge your wife to have a thorough medical checkup and to also discuss depression, if this is applicable, with the dr. If she is given a clean bill of health, then you can consider the following: Basically individuals who struggle to gain weight do not ingest sufficient energy for the high demands of their Basic metabolic rate and/or physical activity. I have written some articles on this subject. For basic information click on 'Diet' at the top of this page and then on 'Diet Basics' and 'Weight gaining' and read the articles. Companies like Fresenius Kabi and Nestle, among others, make meal replacement supplements Phone Fresenius on (011) 545-0000, or the Nestle Consumer Services at 0860 09 6789 and ask about Nutritional Supplements to boost your wife's energy intake. She can purchase liquid meal supplements at most chemist shops. She should talk to the pharmacist about her need to gain weight and see which products he or she will recommend. Basically she needs to eat more food either by gradually increasing how much she eat at each meal, or by taking supplements IN ADDITION to her regular meals (not to replace meals), or by having more snacks between meals. If she uses a meal supplement such as Fresubin, with or without fibre, at the rate of 200 ml 3x a day, then she should gain 1 kg per week. Feedback from other Readers has indicated that they have successfully gained weight by using a meal supplement.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.